Cough Syrup With Codeine or Hydrocodone Is Dangerous for Kids: FDA

Henrietta Strickland
January 13, 2018

"Both of these determined the risks of slowed or hard breathing, misuse, abuse, addiction, overdose, and death with these medicines outweigh their benefits in patients younger than 18", FDA said. "It's become clear that the use of prescription, opioid-containing medicines to treat cough and cold in children comes with serious risks that don't justify their use in this vulnerable population".

The new warnings are consistent with the labels on other drug products with opioids, including painkillers.

The FDA said it conducted extensive reviews of available data and sought expert advice on opioid use in the treatment of childhood pain and cough.

The FDA took more steps Thursday to keep opioids out of children's medications, announcing changes to labels for nine types of prescription cough and cold medications containing codeine or hydrocodone, indicating that they should not be given to patients younger than 18.

The FDA recommends OTC products, such as dextromethorphan, as well as prescription benzonatate products when cough treatment is necessary.

The agency urged parents to read the labels on prescription bottles. Common side effects of opioids include headache, dizziness and vomiting.

The FDA will also carry bigger warning about their dangers to adults, NBC News reported. "We know that some children and teens may, in fact, develop a predilection for the "high" the prescription cough syrups deliver, and subsequently attempt to deceive parents and health care providers regarding the severity of their symptoms to obtain such a prescription".

The label changes, which will pertain to medicines containing codeine or hydrocodone, will also include safety information for adult use.

Other reports by Click Lancashire

Discuss This Article

FOLLOW OUR NEWSPAPER